Hail, Nicholas
- When
- July 7, 4:25 PM EST
- Where
- Nicholas County, 2.4 mi W of Nettie
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.227, -80.723
Golf ball size hail covered the ground near Deepwell Road.
A few slow moving thunderstorms formed over the mountainous counties. The remains of a weakening upper air disturbance helped cause the convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A few slow moving thunderstorms formed over the mountainous counties. The remains of a weakening upper air disturbance helped cause the convection. One thunderstorm pulsed to severe limits over Nicholas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 7, 2:01 PM EST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 301 PM EDT MON JUL 7 2008 .SYNOPSIS... AN UPPER LEVEL LOW WILL MOVE EAST TONIGHT. A COLD FRONT MOVES THROUGH WEDNESDAY AND WEDNESDAY NIGHT. DRIER AIR MOVES IN FOR THURSDAY...WITH MOISTURE RETURNING FRIDAY THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TUESDAY/... UPPER LEVEL SYSTEM FINALLY PULLS E OF THE AREA TONIGHT. THUNDERSTORMS THIS AFTERNOON OCCURRING WHERE THE UPPER LOW AND THE MOUNTAINS INTERSECT...AND TO THE NORTH OF THE UPPER LOW IN THE PA MOUNTAINS. THE SUN SET AND EXITING LOW SHOULD AGAIN ERADICATE THE STORMS LATE THIS EVENING. THE FOG RETURNED TO MORE TYPICAL BEHAVIOR FOR EARLY JULY...AND EXPECT DENSE VALLEY FOG TO BE LIMITED TO THE MOUNTAIN VALLEYS TONIGHT. A LIGHT S PUFF AND CLOUDS BEGINNING TO INCREASE FROM THE W LATE TONIGHT SHOULD KEEP THE FOG BY AND LARGE AT BAY FARTHER W. MODELS INCLUDING THE LOCAL SHORT TERM RUNS INDICATE SOME KIND OF COMPLEX BRUSHING SW PORTION OF AREA OVERNIGHT WITH WARM ADVECTION / THETA E FEED. FOR TUE...DIFFICULT FORECAST BUT MODELS ARE ALL IN THE CHANCE CATEGORY FOR PRECIPITATION. WHILE WARM ADVECTION IS MORE NOCTURNALLY DRIVEN...IT AND SFC BASED INSTABILITY WILL CONTRIBUTE TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE AREA...THIS TIME NOT FAVORING JUST THE MOUNTAINS. NEXT COLD FRONT APPROACHES FROM THE NW TOWARD THE END OF THE PERIOD...JUST STARTED TO HINT AT INCREASING POPS FROM THAT DIRECTION LATE. LOWS LOOKED ON TRACK FOR TONIGHT. USED A BLEND OF THE NUMBERS FOR TUE...STAYING AWAY FROM THE HIGH MAV FOR NOW. LOWER NUMBERS COULD EVEN PAN OUT IF THERE ARE MORE CLOUDS AND PRECIPITATION THAN CURRENTLY FIGURED. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... MODELS INDICATE THE FIRST TWO-THIRDS OF THIS PERIOD COULD BE WET. CONVECTION SHOULD DECREASE ACROSS THE SOUTHEAST PORTION OF THE AREA EARLY TOMORROW NIGHT. HOWEVER...MODELS SUGGEST CONVECTION MAY DEVELOP TO OUR NORTHWEST AND THEN MOVE EAST-SOUTHEAST BACK INTO THE AREA BY MORNING. THE COMBINATION OF AN APPROACHING COLD FRONT...ABUNDANT LOW-LEVEL MOISTURE AND DECENT WEST-NORTHWEST UPPER FLOW ALL SUGGEST STORMS WILL BE A GOOD BET ON WEDNESDAY AND WEDNESDAY NIGHT. HAVE GONE WITH LIKELY POPS ON WEDNESDAY. FRONT ACTUALLY PUSHES SOUTHEAST OF AREA WEDNESDAY NIGHT....WITH A GOOD CHANCE OF STORMS CONTINUING AHEAD OF THIS FEATURE. HAVE GONE WITH HIGH CHANCE POPS...ESPECIALLY FOR EARLY WEDNESDAY NIGHT. HOWEVER...WOULD NOT BE TOO SURPRISED IF THE POPS FOR WEDNESDAY INTO WEDNESDAY NIGHT END UP BEING LIKELY OR HIGHER IN A LATER FORECAST. FRONT SHOULD BE SOUTH OF AREA THURSDAY WITH HIGH PRESSURE AND DRIER AIR BUILDING IN. BECAUSE OF THE LOCATION OF THE FRONT...HAVE INCLUDED SLIGHT CHANCE POPS FAR SOUTH THURSDAY AFTERNOON AND EVENING. USED A BLEND OF MAV AND MET NUMBERS FOR TEMPS TOMORROW NIGHT THROUGH WEDNESDAY NIGHT. FOR THE REMAINDER OF TEMPS...TWEAKED PREVIOUS MAXT/MINT VALUES A DEGREE OR TWO TO MATCH UP BETTER WITH LATEST MEX NUMBERS. .LONG TERM /FRIDAY THROUGH MONDAY/... GENERALLY FOLLOWED HPC GUIDANCE WITH SOME TWEAKS TO SHOW DIURNAL NATURE OF EXPECTED CONVECTION. WARM FRONT WILL PUSH NORTH ACROSS AREA FRIDAY...WITH SURFACE HIGH PRESSURE IN CONTROL FOR THE REMAINDER OF THE PERIOD. MODELS INDICATE A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON MONDAY. && .LONG TERM /FRIDAY THROUGH MONDAY/... |* ADD DISCUSSION HERE. *| && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SLOW MOVING THUNDERSTORMS MAINLY IN THE MOUNTAINS OF NORTHERN WC THIS AFTERNOON WILL KEEP EKN IN AND OUT OF MVFR/IFR CONDITIONS IN THUNDERSTORMS THIS AFTERNOON. THE STORMS WILL DIE OFF AFTER SUNSET. THE FOG THIS MORNING WAS LESS PREVALENT AND MUCH LESS PERSISTENT THAN ON SUNDAY...EXPECT TONIGHT AND TUE MORNING TO BE MORE LIKE THIS MORNING RATHER THAN SUNDAY. CODED UP THE DENSE FOG ONLY AT EKN. A WEAK WARM FRONT APPROACHING FROM THE SW MAY INTRODUCE THUNDERSTORMS BEFORE NOON FROM THE SW. THUNDERSTORMS ARE LIKELY TO FIRE IN THE MOUNTAINS BUT BE LESS NUMEROUS THAN TODAY OR SUNDAY. AVIATION OUTLOOK /AFTER 18Z TUE/...IFR POSSIBLE IN THUNDERSTORMS LATE TUE NT AND WED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH NEAR TERM...TRM SHORT TERM...JSH LONG TERM...JSH AVIATION...TRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 411 AM EDT MON JUL 7 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-080815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 411 AM EDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 248 PM EDT MON JUL 7 2008 WVZ038-047-071915- RANDOLPH-WEBSTER- 248 PM EDT MON JUL 7 2008 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RANDOLPH AND WEBSTER COUNTIES... AT 242 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED OVER WEBSTER SPRINGS...MOVING SOUTHEAST AT 4 MPH. OTHER STRONG SLOW MOVING THUNDERSTORMS WERE LOCATED NEAR MONTERVILLE AND BOGGS. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 323 PM EDT MON JUL 7 2008 WVZ028-038-039-047-072015- BRAXTON-RANDOLPH-UPSHUR-WEBSTER- 323 PM EDT MON JUL 7 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN WEBSTER...SOUTHEASTERN BRAXTON...SOUTHEASTERN UPSHUR AND WEST CENTRAL RANDOLPH COUNTIES... AT 318 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 7 MILES NORTHWEST OF WEBSTER SPRINGS... MOVING NORTH AT 6 MPH. OTHER SLOW MOVING THUNDERSTORMS WERE LOCATED NEAR ERBACON AND 5 MILES WEST OF MILL CREEK. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 357 PM EDT MON JUL 7 2008 WVZ015-027-072045- CLAY-KANAWHA- 357 PM EDT MON JUL 7 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANAWHA AND SOUTHWESTERN CLAY COUNTIES... AT 354 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 11 MILES SOUTHWEST OF CLAY...MOVING EAST AT 5 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR GLEN AROUND 405 PM AND INDORE AROUND 445 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 439 PM EDT MON JUL 7 2008 WVZ037-072115- NICHOLAS- 439 PM EDT MON JUL 7 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NICHOLAS COUNTY... AT 436 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 8 MILES SOUTH OF SUMMERSVILLE...MOVING NORTHEAST AT 4 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF SOUTH CENTRAL NICHOLAS COUNTY...AFFECTING AREAS NEAR AND EAST OF MOUNT NEBO. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 459 PM EDT MON JUL 7 2008 WVZ037-072145- NICHOLAS- 459 PM EDT MON JUL 7 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS COUNTY... AT 457 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 8 MILES SOUTHEAST OF SUMMERSVILLE... MOVING EAST AT 8 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR NETTIE AROUND 510 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 525 PM EDT MON JUL 7 2008 WVZ036-072200- FAYETTE- 525 PM EDT MON JUL 7 2008 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FAYETTE COUNTY... AT 523 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED OVER BABCOCK STATE PARK...MOVING NORTHEAST AT 6 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EAST CENTRAL FAYETTE COUNTY. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
The Charleston,WV radar (KRLX), 88 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
2 hail. Local standard time, as filed.
Golf ball size hail covered the ground near Deepwell Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114996, 114998.